Skip to main content

GeriPal Taste Test Part I: Liquid Bowel Medications



GeriPal has put together a taste test on "Liquid Bowel Medications" (see attached video) which was inspired from a great selection of comments from our previous posts on medications that should never be prescribed to hospice patients. We have a fine selection of medications including sorbitol, lactulose, and liquid (and crushed!) docusate.

The conclusions are pretty clear. First, one should never give liquid docusate (colace) by mouth. Second, one should never, never, never ever crush docusate and mix it with applesauce.

This really begs the question whether colace should be prescribed in the hospice setting or in frail elderly patients, as both groups are at risk for losing their ability to swallow large pills. There is also very little evidence that docusate works. In a 2008 nonrandomized cohort study done in hospitalized patients with cancer, a senna only protocol was more effective than a senna+colace protocol. Even though this study was small, with only 30 patients in each group, it should make us question the continued use of this medication.

* to view a higher quality video on youtube click here.

by: Eric Widera (@ewidera)

Comments

Chrissy Kistler said…
I LOVED this! Everyone should see this. The one thing I wondered is the whole smell thing... Does Lactulose really smell bad, b/c I can imagine that would be a reason to give sorbitol over lactulose, especially for patients who seem to have hyperosmia. So, from the taste test it seems like sorbitol is the winner... Oh, and I also want to see how polyethylene glycol (aka miralax) stacks up, smell and taste wise... Oh and it was nice for you to talk about consistency, though it seemed like sorbitol and lactulose both have similar consistency? (Loved the comment about the legs on lactulose. ;) All in all, Oscar material!
Kitt said…
That was very cleverly done...
and thanks for getting this message out really loud and clear on FB too!
I enjoyed this(while I hated my colace testing on Palliative care in the last January!)
Namita Kansal said…
That was very cleverly done...
and thanks for getting this message out really loud and clear on FB too!
I enjoyed this(while I hated my colace testing on Palliative care in the last January!)
Eric Widera said…
The worst thing about lactulose was the deep green coloration and a very sweet aroma. The consistency is very much like a syrup, so much so that I heard that one patient only would take it if he could poor it over his pancakes (it wouldn't be bad for this purpose). Sorbitol is less of a syrup but still sweet.
IC Lohf said…
Haha! This was great! Next you should try the dietary supplements, like Ensure and Boost. Would love to see your reactions!
Patrice Villars said…
Very sophisticated and well controlled reactions to tasting the docusate. Was that because you were being videoed? Because when our patients with dementia are fed this stuff, they push it back out and "refuse" to eat. If we keep putting it in their mouths, often with other tasteful crushed meds, they stop taking anything from the nurses and often start to push away the food. Bad people with dementia. Bad "combative" people with dementia. Must be a personality trait. Could be disease related. Maybe we should give them neuroleptics..... Sigh.
Gary said…
Strong work doctors. Stuff is nasty. All housestaff should be made to taste docusate before prescribing!

(PEG-3350 is not too bad, pretty neutral overall.)
Anne Johnson said…
Well done! Great way to illustrate an important point.
Anonymous said…
Don't forget to try potassium liquid of potassium powder mix..yuck!!

Nelly
ken covinsky said…
Patrice---I think your point about patients with dementia is really important. In these patients, liquid docusate (colace) could have serious adverse consequences. It is very easy to see how the situation you describe would happen, where the patient will get agitated anytime a provider comes to them with a medicine or food, in fear that they will be fed some foul conconction.

There is really no good reason to give a patient liquid colace. Just don't do it. Get this medicine off your hospital, hospice, and nursing home formularies.
LeighSW said…
Better you than me- great work!
Jerry said…
I'm sticking with Ex-Lax.

Ummmm, chocolatey....
Anonymous said…
Ooh dang i just typed a big comment and as soon as i hit post it come up blank! Please please tell me it worked properly? I dont want to write it again if i do not have to! Either the blog glitced out or i am an idiot, the latter doesnt surprise me lol. Cheers, denver asbestos attorneys
Anonymous said…
Amiable fill someone in on and this fill someone in on helped me alot in my college assignement. Thank you for your information.
Anonymous said…
Hey, just want to say hi. I'm new here.

Popular posts from this blog

The Dangers of Fleet Enemas

The dangers of oral sodium phosphate preparations are fairly well known in the medical community. In 2006 the FDA issued it’s first warning that patients taking oral sodium phosphate preparations are at risk for potential for acute kidney injury. Two years later, over-the-counter preparations of these drugs were voluntarily withdrawn by the manufacturers.  Those agents still available by prescription were given black box warnings mainly due to acute phosphate nephropathy that can result in renal failure, especially in older adults. Despite all this talk of oral preparations, little was mentioned about a sodium phosphate preparation that is still available over-the-counter – the Fleet enema.

Why Oral Sodium Phosphate Preparations Are Dangerous 

Before we go into the risks of Fleet enemas, lets spend just a couple sentences on why oral sodium phosphate preparations carry significant risks. First, oral sodium phosphate preparations can cause significant fluid shifts within the colon …

Dying without Dialysis

There is a terrific article in this weeks Journal of Pain and Symptom Management by Fliss Murtagh of King's College in London about the epidemiology of symptoms for patients with advanced renal failure who die without dialysis.  This study is important because while we know that patients with advanced renal failure have a limited life expectancy and the average age of initiation of hemodialysis is increasing, we know little about the alternatives to hemodialysis.  Specifically, we know nothing about symptoms affecting quality of life among patients who elect not to start dialysis (so called "conservative management" - is this the best label?).  This article provides a terrific counterpoint to the article in last years NEJM showing that nursing home residents who initiated hemodialysis tended to die and decline in function (see GeriPal write up here). 

The study authors followed patients with the most advanced form of chronic kidney disease (the new name for renal failu…

Survival from severe sepsis: The infection is cured but all is not well

Severe sepsis is a syndrome marked by a severe infection that results in the failure of at least one major organ system: For example, pneumonia complicated by kidney failure. It is the most common non-cardiac cause of critical illness and is associated with a high mortality rate.

But what happens to those who survive their hospitalization for severe sepsis? An important study published in JAMA from Iwashyna and colleagues provides answers and tells us all is not well. When the patient leaves the hospital, the infection may be cured, but the patient and family will need to contend with a host of major new functional and cognitive deficits.

Iwashyna examined disability and cognitive outcomes among 516 survivors of severe sepsis. These subjects were Medicare enrollees who were participants in the Health and Retirement Study. The average age of patients was 77 years.

When interviewed after discharge, most survivors were left with major new deficits in their ability to live independently. …